Imbruvica and elevated liver enzymes???

I am starting my 3rd month of imbruvica and up until now it has been going great. They called yesterday after my bloodwork and my liver enzymes are elevated. from 19 to 134 and 15 to 211. Up until yesterday my liver enzymes have been normal. I have not been sick in any way. My local oncologist thought it may be related to the imbruvica and is having me hold the Imbruvica for 1 week and retest my bloodwork at that time. Has anyone experienced Imbruvica interfering with their liver enzymes or have any clue why my enzymes would be elevated???? Is it wise to stop the Imbruvica? Thank you so much for reading and giving me some knowledge.

12 Replies

  • Do you know which liver enzymes were elevated? The three liver function tests (and I hope I have the chemical name spelling correct) plus their normal ranges are:

    ALP Alkaline Phosphatase 38 - 126 U/l

    ALT Alanine Transaminase (alternatively Serum Glutamic Pyruvate Transaminase - SGPT or Alanine Aminotransferase - ALAT) 7 - 56U/l

    AST - Aspartate Transaminase (alternatively Serum Glutamic Oxaloacetic Transaminase - SGOT or Aspartate Aminotransferase) <45U/l

    Drugs (including over the counter ones) and supplements can all cause them to climb if your liver is having difficulty handling them. If you were having blood tests say monthly and haven't previously had a problem, then I wonder if you have made any other changes to your diet, drug and supplement usage that could be the problem and not the Ibrutinib?

    It's possible to go significantly above the upper normal ranges temporarily, but you don't want to continue stressing your liver, nor do you want to stay off Imbruvica for too long...


  • I believe it was the ALT and the AST. And how long is "too long" to stay off imbruvica? And how long would qualify "temporarily" to be in the upper normal ranges?

  • I go back to MDAnderson in the middle of August and will hopefully get some answers. My local oncologist was the one wanting to stop the Imbruvica for a week and see what happens with my bloodwork. I rarely even take any pain meds and I never drink alcohol. I was told that I could take Motrin for pain and i have taken that about twice in the last month for foot pain. Not sure if that pain is related to the CLL but have read that some ppl on Imbruvica do experience foot pain. I will not be taking any pain meds anymore.

  • I'm not medically trained, but given you are only taking other drugs infrequently, it seems unlikely that they are the cause, so it could be you aren't tolerating the Imbruvica. M D Anderson should have the statistics on the likelihood that this is the case. You may be able to go to a reduced dose of Imbruvica, which will still enable you to maintain control of your CLL, but you'll need to do that under the guidance of your specialist and local oncologist or even your doctor to monitor your blood test results. I don't know what data M D Anderson have on the impact of varying times off Imbruvica once patients have started on it, but obviously it is highly desirable to minimise the time not being covered by it.

    My ALT and AST both spiked just after my diagnosis, while my ALP remained fine when I was taking over the counter supplements in the mistaken belief that they could boost my immune system, along with a high dose of green tea capsules to slow CLL progression. I stopped taking the 'immune boosters' and dropped the green tea dose (which I'm still taking without the reduced amount affecting my liver tests). It took a couple of months for my ALT and AST to return to normal.


  • Thank you Neil! You are a wealth of knowledge. And I always hope you are one of my answers when I post. Thanks again!!!


  • Hi Sue,

    I haven't had any personal experience with Ibrutinib, whereas ThreeWs has had the fortune to be accepted into a trial early on and has taken particular interest in other patient's experiences, so I'm pleased that he has responded below. I gather that there's a fair amount of variation into what our respective livers can tolerate, so you and your medical team may be surprised at the eventual suspected culprit. Please let us know how you get on.


  • Thanks Neil. I will let you know when i find out something.

  • My liver enzymes spiked when I started treatment. They have always been high since I've had CLL, but ALT rose to just over 1000 when I had the first dose of obinumtuzumab. It was still in the 400s the last time I had blood work I saw. I've had labs drawn locally so I don't know what it is now. While the people at OSU want the numbers to come down, they started me on ibrutinib with ALT at 400 so I guess they weren't that concerned. Best to talk to your doctor, but hope this helps. PS I don't take any supplements or other meds other than those prescribed by my clinical trial.

  • I do take Amour for my thyroid, Vit D and occasionally Melotonin (up to 3mg) or benedryl to help on sleepless nights. And Valtrex to keep me from getting shingles which was prescribed along with the Imbruvica. All of these have been approved by the doctor and also with Biologics (where I get the Imbruvica). Just another worry to keep me thinking. Thank you for your reply.

  • Hi Rookie,

    There is very sparse information connecting Ibrutinib with elevated liver enzymes. "Lucky" you just might be the one but I suspect there is another factor in what you are experiencing. I found one case study involving reactivation of HBV (hepatitis B virus) in which researchers implicated Ibrutinib. Here is the link (abstract only sorry)

    I am not medically trained but would be very reluctant to go off Ibrutinib. If you have already been to MDA they should certainly be willing to reply immediately to your request for advise on what you should do.

    I have been on Ibrutinib for 5 years and one month now and had troubling side effects in the first 9 months to include waking up one morning with a hyper-swollen lower lip (angioedema) that was a probable complication from an ACE inhibitor I had been taking and Ibrutinib. My Trial Doc and CLL specialist Dr. John Byrd emailed me almost immediately upon my panicked request for help. Real doctors should be there for a patient's needs and you need some specialist guidance. Your CLL is under stress from the activity of Ibrutinib and depending on your CLL characteristics you do not want to give it a chance of getting resistant to a drug like Ibru that can work miracles for so many patients.


  • Great reply. I 100% agree. Do not get off Imbruvica unless it is absoultely a must.

  • Thank you @ThreeW's. I will spend the day double checking if my medical center is faxing and following up on my requests. Your advice if very valuable to me. I will keep you informed. Thanks again.

You may also like...